Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Quad Cities, IA

April 18, 1997Henderson County, Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 1997, 9:59 PM CDT for Henderson County, Warren County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 1997, 9:59 PM CDT (02:59 UTC)
Expired
Apr 18, 1997, 10:45 PM CDT
In force
46 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henderson County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 190300 RRA
SVRMLI
ILC071-187-190345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 PM CDT FRI APR 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  HENDERSON COUNTY - WEST CENTRAL ILLINOIS
  WARREN COUNTY - WEST CENTRAL ILLINOIS

* UNTIL 1045 PM CDT
 
* SOME LOCATIONS AFFECTED

  OQUAWKA
  BIGGSVILLE
  MONMOUTH
  ROSEVILLE

* AT 957 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM JUST WEST OF
  OQUAWKA OR 10 NORTHEAST OF BURLINGTON MOVING SOUTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR BIGGSVILLE BY 1005 PM AND MONMOUTH BY 1020
  PM.

THIS IS A DANGEROUS STORM, WITH LARGE HAIL.  DO NOT GO OUTDOORS.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:50 PM CDT, 8 hours 9 minutes earlier.

Area forecast discussion, Apr 18, 1:50 PM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT FRI APR 18 1997

18Z SURFACE ANALYSIS INDICATED COLD FRONT ENTERING NORTHWEST IOWA
WITH GOOD PRESSURE FALLS AHEAD OF SYSTEM...PER ADAP PRESSURE
TENDENCY FIELDS. LATEST AFTERNOON VISIBLE SATELLITE IMAGERY
SHOWED MOST EXTENSIVE CLOUDINESS ACROSS EXTREME NORTHERN IOWA
INTO MINNESOTA AND WISCONSIN.

MODELS FOR THE MOST PART IN GENERAL AGREEMENT WITH SLIGHT TIMING
DIFFERENCES. GRIDDED TIME-SECTIONS SUGGESTS STRONGEST UVV TO
OCCUR THIS EVENING AHEAD OF FRONTAL BOUNDARY. BIG QUESTION IS
WHETHER ENOUGH MOISTURE WILL BE PRESENT TO ALLOW FOR SCT TSRA/SHRA
ACTIVITY. CURRENTLY DEWPOINTS IN THE 30S ACROSS AREA HOWEVER...
MOIST TONGUE HAS WORKED AS FAR NORTH AS NORTHEAST KANSAS WHERE
READINGS WERE IN THE MID 50S. FOLLOWING FRONT CLEARING IS UP FOR GRABS
WITH MODELS HINTING AT POST-FRONTAL STRATUS FOR SATURDAY.

CID 40/60      DBQ 40/60   IOW 42/60   MLI 42/60  BRL 44/6&0 ...BERG..

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.